The Dangers Of Snorting Ativan 

If a person is snorting Ativan, it is likely an indication that they have a substance abuse problem. Ativan is used to treat anxiety, insomnia, seizures, and is even used as a medication right before anesthesia. Ativan is a central nervous system depressant meaning that it slows down the brain’s activity and results in deep relaxation or sedation. Most central nervous system depressants act on the brain by increasing the chemical known as gamma-aminobutyric acid (GABA). This chemical inhibits brain activity causing a person to feel drowsy and relaxed.

The medication is intended to be taken orally, as a tablet. Taking the medication in any way other than intended is a sign of addiction and can result in serious health risks. Combining Ativan with another central nervous system depressant, such as alcohol can increase a person’s chances of experiencing a fatal overdose.

Is Snorting Ativan Dangerous?

Can you snort Ativan? One form of abuse that is appealing to people is snorting Ativan. This is appealing because snorting the drug results in the drug being fast-tracked into the bloodstream. The results of the drug are more potent and immediate compared to orally ingesting the medication.

This method of use is extremely dangerous because it can result in harm to a person’s nasal cavity, enhances a person’s chances of becoming addicted to the medication, and can even result in overdose, and death.

Nasal Damage

What happens if you snort ativan? Insufflation of any drug that is not meant to be snorted can cause serious damage to a person’s nasal cavity. In order to snort Ativan, a person will have to crush the tablet into a powder. This is extremely dangerous because the nose is not meant to snort the powder. Snorting lorazepam can result in irritation and swelling of mucous membranes, sinusitis, necrosis (death of tissue resulting in nosebleeds), loss of nasal hairs, nasal crusting, loss of smell, increased risk for infections or sinus issues, nasal blockage, nasal inflammation, and is a gateway to other, potentially more dangerous drugs.

Overdose And Death

Can you snort lorazepam? Taking any medication other than intended by a doctor is extremely dangerous. An ativan snort can result in serious harm to your nose as well as can result in increased chances of experiencing a life-threatening overdose.

According to an article published in the Journal of Clinical Medicine, using a higher dose and snorting benzodiazepines like ativan, are likely to increase a person’s risk for overdose. Snorting any drug causes the drug to reach the brain much faster and in higher concentrations than taking it as prescribed. Also, taking ativan with another central nervous system depressant such as alcohol, cannabis, or opioids can enhance intoxication, which can be deadly.

Symptoms of overdosing on ativan are slurred speech, altered mental status, confusion, coordination problems, headaches, dizziness, low blood pressure, difficulties with movement and memory, reduced respiratory function, loss of consciousness, drowsiness, coma, and death. Often, when a person overdoses on ativan their breathing will slow or stop. This reduces the amount of oxygen getting to a person’s brain and can have dangerous implications on the nervous system such as coma and brain damage.

If you think someone is overdosing, call 911 immediately. Overdosing on a benzodiazepine like lorazepam can result in serious brain and nervous system damage. In severe cases overdosing can result in death from respiratory depression.

Are alcohol and drugs ruining your life?

FIND HELP NOW

Addiction And Withdrawal

Snorting ativan can be extremely addicting because the faster the drug reaches the brain the more likely it is to be addicting. Ativan’s active ingredient is benzodiazepine, which is also known as a tranquilizer. Long term use of this drug can result in tolerance, dependence, and addiction.

Tolerance is when a person requires more of the medication in order to achieve the original effects of the medication. With increased usage the potential for tolerance increases.

When a person becomes dependent on the medication they will have developed a tolerance and withdrawal symptoms will occur when attempting to quit. A person will have difficulty functioning without the medication if they have become dependent on the drug.

Unlike tolerance and dependence, addiction is a disease. Addiction is a chronic pattern of compulsive drug-seeking behaviors that is accompanied by a loss of control, preoccupation with the medication, and continued use of the medication despite the harmful consequences. Addiction results in life long changes to a person’s brain. When a person who is addicted to ativan attempts to reduce or discontinue their medication use it can lead to painful withdrawal symptoms.

Ativan withdrawal symptoms include nausea, tremors, appetite loss, irritability, restlessness, depressed mood, trouble sleeping, muscle aches, tiredness, and anxiety. In some cases, withdrawal can be serious and include seizures.

If a person has been snorting ativan for a prolonged period of time there will be physical and behavioral signs that point to them abusing the medication.

Sign and Symptoms Of Ativan Abuse And Addiction

There are a few physical and behavioral signs that indicate lorazepam abuse. Physical signs can include drowsiness, confusion, unsteady walking, slurred speech, poor concentration, dizziness, memory problems, slowed breathing, and withdrawal symptoms when attempting to quit or reduce the use of the medication.

Behavioral signs that indicate an ativan addiction are using ativan differently than prescribed such as higher doses, increased frequency, and combining with alcohol. Also, a person who is abusing ativan might seek prescriptions from more than one doctor. This is known as “doctor shopping” and is done in an effort to obtain multiple prescriptions. Misuse is more likely to occur with the elderly, people who are in chronic pain, and those who have a substance use disorder.

Another sign that indicates an addiction to ativan is if a person has been using the medication for longer than 4 weeks. Ativan is only prescribed for short term use, not to exceed 3 weeks. Prolonged use of ativan dramatically increases a person’s chances of experiencing an ativan addiction because the main ingredient, benzodiazepine, alters the chemical balance of the brain. This results in a person needing a constant supply of the medication just to feel normal and ward off withdrawal symptoms such as cravings and anxiety.

Take The First Step Towards Recovery

Talk to a Intake Coordinator

  • This field is for validation purposes and should be left unchanged.

Treatment For Ativan Abuse And Addiction

Can u snort ativan? To sum it up, you can snort Ativan, but it is not recommended because it can result in harmful consequences. The best way to take ativan to avoid addiction and overdose is to take it exactly as directed by your doctor. Ativan should not be snorted because it can cause serious harm to a person’s nose as well as can result in addiction, dependence, and overdose. If you or someone you love has an ativan addiction, finding a high-quality rehab clinic can mean the difference between life and death.

You should never abruptly stop taking Ativan or other benzodiazepines after a period of 1 to 6 months. Abruptly stopping can result in life-threatening seizures. For this reason, a person should seek the help of a rehabilitation clinic. A rehab clinic will help a person gradually tapered off the medication through a slow reduction in dosage. This also reduces the severity of withdrawal symptoms and makes the detox process much smoother. Treatment for an ativan addiction at a rehabilitation clinic will provide a combination of medications and behavioral therapies to help you or a loved one overcome their addiction in a safe and supportive environment.

References

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886